Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 16, 2021Sumner County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 16, 2021, 4:29 PM CDT for Sumner County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 4:29 PM CDT (21:29 UTC)
Expired
Jul 16, 2021, 5:00 PM CDT
In force
31 min
Issued by
NWS Wichita, KS

County Sumner County, KS

The radar

The Wichita radar (KICT), 28 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS83 KICT 162129
SPSICT

Special Weather Statement
National Weather Service Wichita KS
429 PM CDT Fri Jul 16 2021
 
KSZ083-092-162200-
Sumner KS-Sedgwick KS-
429 PM CDT Fri Jul 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...

* Until 500 PM CDT.

* At 427 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Viola, or near Conway
  Springs...moving southeast at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be 
  possible with this storm.

* Locations impacted include...
  Clearwater, Conway Springs and Viola. 

LAT...LON 3754 9780 3759 9758 3735 9737 3729 9770
TIME...MOT...LOC 2129Z 337DEG 6KT 3747 9763 

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:55 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 16, 3:55 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
355 PM CDT Fri Jul 16 2021

.SHORT TERM...(This evening through Monday night)
Issued at 349 PM CDT Fri Jul 16 2021

Main forecast challenge: Thunderstorm chances over the next few
days.

As of late this afternoon, a weak surface front extended from
near the Oklahoma Panhandle across east-central Kansas to central
Missouri. Will maintain a 20-30% chance of thunderstorms in
south-central/southeast Kansas Tonight where modest 925-850 mb
convergence is progged with higher precipitable water of 1.5-1.75
inches. Even though any storms that manage to develop are expected
to be isolated to widely separated in coverage, they would be
high-efficiency rainfall producers. Other convection clusters are
expected to continue developing over the central High Plains
through this evening, with a south-southeastward propagation
overnight. Will maintain a 15-20% probability for thunderstorms
in central KS for late tonight into Saturday morning, although
better chances for storms should be over the High Plains.

Otherwise not much change expected for Saturday-Saturday night with
the front lingering over southern Kansas, with humid conditions and
slight chances for a thunderstorm.

The short-medium range guidance indicates that upper level high
pressure will develop and strengthen over the Rockies Sunday into
Monday, with a mean longwave upper trough in the eastern CONUS. A
shortwave is progged to slide south-southeastward along the
eastern periphery of the Rockies High, across the Central Plains
Sunday into Monday. This shortwave will encounter anomalously high
moisture across the Central Plains and should lead to higher
chances of a thunderstorm complex or two moving through our
forecast area. At this juncture, Sunday night appears to have the
highest storm chances. This wave should also push the front
southward out of Kansas by Monday.

.LONG TERM...(Tuesday through Friday)
Issued at 349 PM CDT Fri Jul 16 2021

Medium range models are in good agreement indicating that the
Rockies upper-level high will tend to persist. After some modest
relief from the heat and humdity early in the week, temperatures
will slowly modify back to around seasonal climatology by
Thursday/Friday. Will maintain dry weather during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1242 PM CDT Fri Jul 16 2021

* Conditional TSRA risk through tonight (southern KS)
* Increased risk of TSRA this weekend

The low CIGs from earlier today continue to mix out and rise,
although MVFR conditions will linger a bit longer into the afternoon
hours. It's possible low CIGs/VIS could redevelop tonight with moist
low-levels and an easterly, upslope flow. However, confidence wasn't
high enough to go with MVFR, or lower, conditions just yet.
Regarding the TSRA potential, a few TSRA may be able to redevelop
this afternoon through this evening across parts of southern Kansas,
but the risk appears too conditional for a mention in the TAFs for
now. Additionally, TSRA developing over the High Plains may attempt
to approach north-central KS tonight, but similarly, confidence is
too low for a mention.

EXTENDED PLANNING OUTLOOK: A frontal boundary draped across the area
may continue to support a risk for TSRA through the weekend.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  89  70  88 /  20  20  20  40
Hutchinson      69  90  68  89 /  20  20  20  40
Newton          69  88  69  87 /  20  20  20  40
ElDorado        69  88  69  87 /  20  20  20  40
Winfield-KWLD   70  90  70  89 /  30  20  20  40
Russell         67  90  68  88 /  20  20  40  40
Great Bend      69  89  68  87 /  20  20  30  40
Salina          68  91  68  90 /  10  20  30  40
McPherson       68  89  68  87 /  10  20  20  40
Coffeyville     69  88  70  89 /  30  20  20  30
Chanute         70  87  70  87 /  20  20  20  30
Iola            69  87  69  85 /  10  20  20  30
Parsons-KPPF    70  88  70  88 /  30  20  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...RM
Hazardous weather outlook, Jul 16, 10:45 AM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1045 AM CDT Fri Jul 16 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171545-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1045 AM CDT Fri Jul 16 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms may redevelop this afternoon or
this evening across parts of southern Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms will continue across the region
Saturday through Monday. A handful of strong to marginally severe
storms are possible during this period, along with pockets of very
heavy rainfall and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

ADK/REM

In the hours before

Local storm report, Jul 16, 10:36 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1036 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       1 N CHANUTE             37.68N 95.46W
07/16/2021  M7.52 INCH       NEOSHO             KS   EMERGENCY MNGR

            24-HOUR TOTAL.

&&

JC
Local storm report, Jul 16, 3:25 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLOOD            3 S YATES CENTER        37.82N 95.74W
07/16/2021                   WOODSON            KS   911 CALL CENTER

            DELAYED REPORT. COUNTY DISPATCH REPORTED
            NUMEROUS FLOODED ROADS AROUND THE COUNTY.
            TIME ESTIMATED BASED ON PREVIOUS REPORTS.

&&

MARTIN
Local storm report, Jul 16, 3:29 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLOOD            4 SSE FREDONIA          37.48N 95.79W
07/16/2021                   WILSON             KS   911 CALL CENTER

            DELAYED REPORT. DISPATCH REPORTED
            SIGNIFICANT FLOODING ACROSS THE COUNTY. TIME
            ESTIMATED BASED OFF PREVIOUS REPORTS.

&&

MARTIN
Local storm report, Jul 16, 3:31 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLOOD            3 S YATES CENTER        37.82N 95.74W
07/16/2021                   WOODSON            KS   911 CALL CENTER

            DELAYED REPORT. COUNTY DISPATCH REPORTED
            NUMEROUS FLOODED ROADS AROUND THE COUNTY.
            TIME ESTIMATED BASED ON PREVIOUS REPORTS.

0430 AM     FLOOD            4 SSE FREDONIA          37.48N 95.79W
07/16/2021                   WILSON             KS   911 CALL CENTER

            DELAYED REPORT. DISPATCH REPORTED
            SIGNIFICANT FLOODING ACROSS THE COUNTY. TIME
            ESTIMATED BASED OFF PREVIOUS REPORTS.

0500 AM     FLOOD            PARSONS                 37.34N 95.28W
07/16/2021                   LABETTE            KS   EMERGENCY MNGR

            UP TO 12 WATER RESCUES REPORTED IN AND
            AROUND PARSONS, KS.

0500 AM     FLOOD            3 N THAYER              37.53N 95.47W
07/16/2021                   NEOSHO             KS   EMERGENCY MNGR

            WATER RESCUE REPORTED BY EMERGENCY MANAGER.

0713 AM     FLOOD            4 ENE LABETTE           37.26N 95.12W
07/16/2021                   LABETTE            KS   EMERGENCY MNGR

            WALLACE ROAD, SOUTH OF 21000 RD, WAS NOT
            PASSABLE.

0931 AM     FLOOD            1 E PARSONS             37.34N 95.25W
07/16/2021                   LABETTE            KS   TRAINED SPOTTER

            WATER OVER THE MAIN STREET BRIDGE JUST EAST
            OF 10TH STREET. FROM LABETTE CREEK OVERFLOW.

&&

MARTIN
Special weather statement, Jul 16, 4:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
429 PM CDT Fri Jul 16 2021

KSZ083-092-162200-
Sumner KS-Sedgwick KS-
429 PM CDT Fri Jul 16 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...

* Until 500 PM CDT.

* At 427 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Viola, or near Conway
  Springs...moving southeast at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Clearwater, Conway Springs and Viola.

LAT...LON 3754 9780 3759 9758 3735 9737 3729 9770
TIME...MOT...LOC 2129Z 337DEG 6KT 3747 9763

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:04 PM CDTSevere Thunderstorm WarningICTKingman56 min
Jul 15, 7:31 PM CDTSpecial Weather StatementICTWoodson59 min
Jul 15, 8:22 PM CDTSpecial Weather StatementICTElk53 min
Jul 15, 9:37 PM CDTSpecial Weather StatementICTLabette, Neosho53 min
Jul 15, 10:41 PM CDTSpecial Weather StatementICTLabette34 min
Jul 15, 11:04 PM CDTAreal Flood WarningICTButler, Elk, Neosho, Wilson11 hr
Jul 15, 11:13 PM CDTSpecial Weather StatementICTCowley62 min
Jul 16, 2:56 AM CDTAreal Flood WarningICTAllen, Greenwood, Woodson7 hr
Jul 16, 4:08 AM CDTAreal Flood WarningICTLabette, Montgomery30 hr
Jul 16, 6:15 AM CDTRiver Flood WarningICTWilson14 hr
Jul 16, 7:09 AM CDTRiver Flood WarningICTWilson34 hr
Jul 16, 7:12 AM CDTRiver Flood WarningICTLabette, Neosho3 days
Jul 16, 8:23 AM CDTRiver Flood WarningICTMontgomery, Wilson71 hr
Jul 16, 8:23 AM CDTRiver Flood WarningICTMontgomery68 hr
Jul 16, 8:42 AM CDTRiver Flood WarningICTNeosho36 hr
Jul 16, 8:42 AM CDTRiver Flood WarningICTCherokee, Labette3 days
Jul 16, 8:42 AM CDTRiver Flood WarningICTAllen, Neosho50 hr
Jul 16, 8:42 AM CDTRiver Flood WarningICTAllen35 hr
Jul 16, 10:22 AM CDTAreal Flood WarningICTNeosho, Wilson, Woodson24 hr
Jul 16, 4:52 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner42 min
Jul 16, 5:06 PM CDTSpecial Weather StatementICTKingman24 min
Jul 16, 5:29 PM CDTSpecial Weather StatementICTSumner31 min
Jul 16, 5:34 PM CDTSpecial Weather StatementICTKingman26 min
Jul 16, 6:01 PM CDTSpecial Weather StatementICTHarper29 min
Jul 16, 6:17 PM CDTSpecial Weather StatementICTSumner28 min
Jul 16, 6:31 PM CDTSpecial Weather StatementICTHarper29 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.